Washington, 2010

Wildfire in Washington, July 4 to 5, 2010

July 4 to 5, 2010 · NWS OTX · 1 event in 1 county or zone

The Spanish Castle Fire, centered three miles west of Trinidad, WA, was a human caused fire that burned 2,470 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Spanish Castle Fire, centered three miles west of Trinidad, WA, was a human caused fire that burned 2,470 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 4, 3:40 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 3:40 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT SUN JUL 4 2010

.SYNOPSIS...
A WEAK WEATHER DISTURBANCE BRUSHING THE REGION FROM CANADA WILL
BRING A SMALL CHANCE OF SHOWERS OVER THE MOUNTAINS NORTH AND EAST
OF THE COLUMBIA BASIN ON INDEPENDENCE DAY...OTHERWISE DRY...PARTLY
CLOUDY AND INCREASINGLY WARM CONDITIONS ARE EXPECTED. A STRONG
WARMING AND DRYING TREND WILL CONTINUE THROUGH THE UPCOMING WORK
WEEK.

&&

.DISCUSSION...

...WINDY CONDITIONS THIS EVENING ALONG THE EAST SLOPES OF THE
NORTHERN CASCADES...

TONIGHT...WINDS ARE EXPECTED TO INCREASE BY 4 OR 5 PM IN
WENATCHEE...AS WELL AS OVER THE WATERVILLE PLATEAU AND VANTAGE
AREAS. THE CROSS CASCADE SURFACE PRESSURE GRADIENT CONTINUES TO
INCREASE. AS OF 20Z...THE DIFFERENCE BETWEEN SEATTLE AND SPOKANE
WAS ROUGHLY 8MBS. WINDS AT 2 PM WERE SOLIDLY WITHIN WIND ADVISORY
CRITERIA AT ELLENSBURG...AND AS THE COOL MARINE AIR CONTINUES TO
SPILL OVER THE GAPS WEST OF LEAVENWORTH THIS EVENING...GUSTS WILL
INCREASE THROUGH THE WENATCHEE VALLEY AS WELL. THE 18Z NAM HAS
COME IN A LITTLE LESS AGGRESSIVE WITH THE 800MB WINDS (DOWN FROM
40-45KTS TO 35-40KTS)...BUT THE MODEL STILL SHOWS STRONG DOWNWARD
MOMENTUM IN THE LEE OF THE CASCADES. THIS DOWNWARD MOMENTUM COMES
FROM PERPENDICULAR FLOW ACROSS THE CASCADES BELOW A STABLE LAYER
NEAR THE CASCADE CREST. THIS EVENING'S EVENT WILL PROBABLY BE A
MARGINAL WIND ADVISORY CASE (CRITERIA OF SUSTAINED 30 MPH WITH
GUSTS TO 45 MPH). HOWEVER...GIVEN THE RECREATIONAL ACTIVITIES
ASSOCIATED WITH JULY 4TH...THE EVENT HAS THE POTENTIAL TO IMPACT
LOTS OF PEOPLE. OUR WIND ADVISORY MENTIONS THE POSSIBILITY OF
GRASS FIRES IN THE COLUMBIA BASIN AND BLOWING DUST NEAR MOSES
LAKE...WATERVILLE...AND MANSFIELD. NEITHER FIRES OR REDUCED
VISIBILITIES ARE A CERTAINTY. THE FIRE RISK WILL BE LIMITED TO
GRASS FIRES...BECAUSE THE HEAVIER FUELS ARE NOT CURED. JUNE WAS A
COOL AND WET MONTH. THE THREAT FOR BLOWING DUST MAY BE LIMITED
TO THE RELATIVELY SHORT DURATION OF THE WIND...5PM TO 9PM...AND
WILL LIKELY BE LIMITED TO FRESHLY PLOWED FIELDS.

TOMORROW...THE 21Z SATELLITE IMAGE SHOWS THE REMNANTS OF AN
UPPER LOW ALONG THE NORTHERN BRITISH COLUMBIA COAST. THIS SHEARED
OUT FEATURE IS FORECAST TO MOVE ACROSS NORTH IDAHO TOMORROW. BY
18Z...500MB TEMPERATURES ON THE NAM AND GFS ARE BETWEEN -18C AND
-20C. THE INCREASING POTENTIAL INSTABILITY SHOULD PRODUCE WIDELY
SCATTERED SHOWERS OVER THE MOUNTAINS OF NORTHERN IDAHO AND NORTHEAST
WASHINGTON. THE THREAT FOR THUNDERSTORMS LOOKS TO BE MARGINAL.
NEITHER THE NAM OR GFS GENERATES MORE THAN A COUPLE HUNDRED J/KG
OF SURFACE BASED CAPE. THE MENTION OF A SLIGHT CHANCE OF THUNDER
HAS BEEN RETAINED IN THE FORECAST...BUT STRIKES WILL BE FEW AND
FAR BETWEEN. THE CROSS-CASCADE PRESSURE GRADIENT WILL BE REDUCED
SIGNIFICANTLY TOMORROW SO WINDS WILL BE GENERALLY LESS THAN 20 MPH
IN WENATCHEE. HOWEVER...THE NORTHWESTERLY FLOW ALOFT WILL INCREASE
NORTHERLY GUSTS THROUGH THE OKANOGAN VALLEY. /GKOCH

MONDAY NIGHT THROUGH WEDNESDAY...AFTER MONDAY'S PASSAGE OF A WEAK
CANADIAN SHORT WAVE...WHICH MAY PROMOTE A FEW LINGERING SHOWERS
AND A POSSIBLE BRIEF THUNDERSTORM OVER THE PANHANDLE MOUNTAINS
DURING THE EVENING MONDAY...THERE IS DECENT MODEL AGREEMENT FOR
THE REMAINDER OF THE SHORT TERM...AND THIS AGREEMENT IS GENERALLY
SUPPORTED BY SATELLITE EXTRAPOLATION AND CLIMATOLOGY. THUS
CONFIDENCE IS HIGH FOR THE MONDAY NIGHT PERIOD THROUGH WEDNESDAY
FEATURING AN INCREASINGLY DRY AND STABLE REGIME UNDER A BROAD
INCOMING RIDGE. THIS WILL PROMOTE A GRADUAL INCREASE IN
TEMPERATURES EACH DAY UNDER MOSTLY SUNNY SKIES TO SLIGHTLY BELOW
AVERAGE ON TUESDAY...FINALLY WARMING TO AVERAGE- RANGE
TEMPERATURES ON WEDNESDAY FOR AN ARRIVAL OF TYPICAL SUMMER- LIKE
CONDITIONS ACROSS THE REGION. A BROAD AND PLACID SURFACE HIGH
PRESSURE WILL BECOME ESTABLISHED OVER THE REGION WITH A
STRENGTHENING SURFACE THERMAL TROUGH DIGGING UP THE COAST. THIS
WILL PROMOTE LIGHT AND TERRAIN DRIVEN WINDS THROUGH THE PERIOD.
/FUGAZZI

WEDNESDAY NIGHT THROUGH THE WEEKEND...THE BIG PICTURE IS
PORTRAYED WELL ON THE 12Z GFS 5-WAVE CHART WHICH SHOWS A DOMINATE
RIDGE OF HIGH PRESSURE CENTERED JUST OFF THE WA COAST AND
ENGULFING THE INLAND NW...SUPPORTING THE WARMEST TEMPERATURES OF
THE SEASON SO FAR. THE OPERATIONAL MODEL SUITES ON THE OTHER
HAND...ILLUSTRATE A VERY NOISY AND DIRTY RIDGE THAT IS BEATEN DOWN
EARLY IN THE PERIOD THEN RE-AMPLIFIED OVER THE WEEKEND AS A SERIES
OF WAVES MOVE ACROSS THE NORTHERN LATITUDES. A CLOSER EXAMINATION
OF THE 500-300MB LAYER ACTUALLY SHOW VERY WEAK TROUGHING DRAPED
FROM EASTERN CANADA TO NORTHERN CALIFORNIA DURING THE FRI/SAT
PERIOD. THEN SUNDAY INTO THE START OF THE WEEK...THE RELATIVE
LOWER HEIGHTS WITHIN THIS TROUGH AXIS PINCH OFF INTO A CLOSED LOW
OFF THE WESTERN US COAST AS HIGH PRESSURE RE-STRENGTHENS AOA 140W
AND SPREADS EAST OVER THE LOW. NO MATTER HOW YOU LOOK AT IT...THE
LOWER LEVELS OF THE ATMOSPHERE TELL THE TALE AND WHETHER YOU
DESCRIBE IT AS RIDGING (5-WAVE CHART) OR WEAK TROUGHING
(OPERATIONAL RUNS)...THE AIR MASS BECOMES EXCEPTIONALLY WARM AND A
NET WARMING TREND IS ANTICIPATED THROUGH THE END OF THE WEEK INTO
THE WEEKEND. THERE IS GOOD AGREEMENT AMONGST THE GFS/ECMWF ON THE
PLACEMENT AND MAGNITUDE OF THE LOW-LEVEL THERMAL TROUGH ALONG WITH
85H TEMPERATURES WHICH ARE EXPECTED TO SOAR INTO THE LOWER TO
MIDDLE 20'S CELSIUS. THIS THERMAL TROUGH WILL BE CENTERED ALONG
THE COAST THURSDAY THEN SLOWLY MIGRATE INLAND ACROSS EASTERN WA
OVER THE WEEKEND. THIS WILL KEEP AN EASTERLY FETCH OF WINDS ACROSS
THE REGION WED/THUR BEFORE BECOMING LIGHT AND MOSTLY TERRAIN
DRIVEN FRI-MON.

AS FOR PRECIPITATION/THUNDER...WE WILL BE KEEPING A CLOSE EYE
ON A SURGE OF MOISTURE EXPECTED TO CREEP UP FROM THE SOUTH WHICH
IS EXPECTED TO REACH OREGON/SOUTHERN WASHINGTON SOME POINT FRI
INTO THE WEEKEND. ATTM...THE MOST FAVORABLE LOCATIONS FOR THUNDER
CONTINUE TO POINT TOWARD THE HIGHER TERRAIN OF SOUTHEASTERN
WA/CENTRAL ID HOWEVER CONFIDENCE IS GENERALLY BELOW AVERAGE
REGARDING THE NORTHWARD EXTENSION OF THIS MOISTURE. /SB

&&

.AVIATION...
MOIST NORTHWEST FLOW OVER THE REGION WILL PROMOTE THICK MID LEVEL
AND HIGH CLOUDS WITH CEILINGS AT OR ABOVE 12KFT OVER MOST OF THE
REGION THROUGH 00Z WEDNESDAY. EARLY THIS EVENING FROM 00Z TO 04Z
SOME LOWER CEILINGS...BUT STILL VFR...WILL COVER THE IDAHO
PANHANDLE AND THE KGEG VCNTY TAF SITES...WITH ISOLATED SHOWERS
OVER THE MOUNTAINS NORTH AND EAST OF THE BASIN. GUSTY WEST WINDS
WILL IMPACT THE KMWH AND KEAT TAF SITES THIS EVENING. VFR
CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 00Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  69  49  76  54  84 /  10  20  10   0   0   0
COEUR D'ALENE  48  67  47  78  52  84 /  10  20  10   0   0   0
PULLMAN        46  67  44  75  46  85 /   0  10   0   0   0   0
LEWISTON       54  74  52  82  55  92 /   0  10   0   0   0   0
COLVILLE       48  75  47  82  48  86 /  20  20  10   0   0   0
SANDPOINT      46  66  43  76  45  84 /  30  30  10   0   0   0
KELLOGG        49  60  45  74  50  84 /  20  30  20   0   0   0
MOSES LAKE     54  79  51  85  53  92 /   0   0   0   0   0   0
WENATCHEE      55  78  55  83  58  88 /   0   0   0   0   0   0
OMAK           49  78  50  85  53  88 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WIND ADVISORY UNTIL 10 PM PDT THIS EVENING MOSES LAKE AREA...
     WATERVILLE PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Jul 4, 5:03 AM PST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT SUN JUL 4 2010

WAZ034-041-044-051315-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
603 AM PDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR LATE AFTERNOON AND EVENING. WEST WINDS
WILL STRENGTHEN TODAY...REACHING SUSTAINED SPEEDS OF NEAR 30
MPH...WITH GUSTS UP TO 45 MPH...BY LATE AFTERNOON. THESE VERY
GUSTY WINDS WILL STEADILY DECREASE THIS EVENING AND OVERNIGHT.
RESTRICTED VISIBILITIES FROM BLOWING DUST WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-035>038-042-043-051315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
603 AM PDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wenatchee Area

When
July 4, 5:00 PM PST to July 5, 5:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253833.